Arte SheetsLearn. Try. Understand.

Statistical & Clinical Analysis

SARC-F Sarcopenia Screening Score (0–10) Formula: EWGSOP2 Muscle Loss Triage

Calculate the 5-item SARC-F Sarcopenia Screening Score (Strength, Assistance in walking, Rise from chair, Climb stairs, Falls; 0–2 points each, total 0–10) recommended by EWGSOP2 as the first-step case-finding screen (>= 4 positive).

Why EWGSOP2 & AWGS guidelines start every sarcopenia pathway with the 5-question SARC-F (0–10) screen!

Developed and validated by Theodore K. Malmstrom and John E. Morley (2013, JAMDA) and adopted as the Step 1 case-finding gate in the European Working Group on Sarcopenia in Older People revised consensus (EWGSOP2 — Cruz-Jentoft et al., 2019, Age and Ageing), SARC-F screens older adults for sarcopenia risk in under 60 seconds without dynamometers or DXA scans!

Each of 5 functional domains scores 0, 1, or 2 points (total 0–10): Strength lifting/carrying 10 lb / 4.5 kg (0 = None, 1 = Some, 2 = A lot or unable), Assistance in walking across a room (0 = None, 1 = Some, 2 = A lot, uses aids, or unable), Rise from a chair or bed (0 = None, 1 = Some, 2 = A lot or unable without help), Climb a flight of 10 stairs (0 = None, 1 = Some, 2 = A lot or unable), and Falls in the past year (0 = None, 1 = 1–3 falls, 2 = >= 4 falls)! A total SARC-F score >= 4 is a positive sarcopenia screen triggering grip-strength / chair-stand muscle strength testing!

SARC-F Total Score (0–10 Points)EWGSOP2 Screening ClassificationRecommended Clinical Next Step
0 to 3 PointsNegative Sarcopenia Screen (Low Risk)Routine physical activity & protein counseling; re-screen annually
4 to 10 Points (>= 4 Cutoff)Positive Sarcopenia Screen — Symptomatic!Measure Handgrip (<27 kg M / <16 kg F) or 5x Chair-Stand + DXA/BIA

Validated 5-Item SARC-F Total Score (0–10 Points)

Verifies that all 5 SARC-F item scores in B2:B6 are integers in {0, 1, 2} before summing.

=IF(OR(COUNT(B2:B6) < 5, MIN(B2:B6) < 0, MAX(B2:B6) > 2, SUMPRODUCT(--(MOD(B2:B6, 1) <> 0)) > 0), "Each SARC-F Item Must Be 0, 1, or 2", SUM(B2:B6))

EWGSOP2 Sarcopenia Case-Finding Triage Classifier (SARC-F >= 4 Threshold)

Classifies SARC-F >= 4 as a positive sarcopenia screen warranting objective grip/chair-stand strength assessment.

=IF(OR(COUNT(B2:B6) < 5, MIN(B2:B6) < 0, MAX(B2:B6) > 2, SUMPRODUCT(--(MOD(B2:B6, 1) <> 0)) > 0), "Each SARC-F Item Must Be 0, 1, or 2", IF(SUM(B2:B6) >= 4, "Positive Sarcopenia Screen (SARC-F >= 4: Order Grip Strength / Chair-Stand Test)", "Negative Sarcopenia Screen (SARC-F < 4: Low Risk)"))

Try the example

Use the original values or change them to test your understanding.

Further reading